Texas, 2009

Hail and Damaging Wind in Texas, March 31, 2009

March 31, 2009 · NWS EWX · 9 events in 4 counties and zones

Showers and storms developed over Medina and northern Atascosa Counties around 11z and moved east northeast while intensifying over northern Bexar County. The main elevated cell which produced much of the hail across northern Bexar county appeared to develop on the tail end of a fast moving upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Showers and storms developed over Medina and northern Atascosa Counties around 11z and moved east northeast while intensifying over northern Bexar County. The main elevated cell which produced much of the hail across northern Bexar county appeared to develop on the tail end of a fast moving upper level disturbance. Numerous reports of mostly pea to marble hail with some isolated nickle size were received as the cell moved across northern Bexar County. The cell intensified as it left Northeast Bexar county into Guadalupe County with a report of penny size hail just south of Marion at 13z. The intense storm continued moving east across Southern Guadalupe county into central Gonzales County, where reports of 1 and a quarter inch hail and 60 mile per hour winds were reported southwest of Gonzales. The storm maintained itself nicely across Central Lavaca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 31, 5:18 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 31, 5:18 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT TUE MAR 31 2009

.AVIATION...
A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM.
THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A
WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING
ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A
COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC
FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS
BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND
13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY
15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/

DISCUSSION...
LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD
FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE
CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND
THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME
SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE
EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN
TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN
VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME
LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE
PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A
HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN
ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH
PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS
AND COOLER TEMPS. VERY PLEASANT OVERALL.

THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS
ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET
UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS
ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE
SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH.

MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH
ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY
MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT
LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH
MOISTURE IN PLACE.

FIRE WEATHER...
LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG
DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB
WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS.
THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND
GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS.
A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL
ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE
HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER
SHIFTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  52  79  61  76 /  10   0   0  -   20
AUSTIN BERGSTROM INTL AIRPORT  74  47  79  57  76 /  10   0   0  -   20
NEW BRAUNFELS MUNI AIRPORT     77  49  81  58  84 /  10   0   0  -   10
BURNET MUNI AIRPORT            74  49  76  51  74 /  -    0   0  10  20
DEL RIO INTL AIRPORT           82  56  87  60  82 /  -    0   0  -    0
GEORGETOWN MUNI AIRPORT        71  48  77  57  73 /  10   0   0  10  20
HONDO MUNI AIRPORT             79  50  82  56  86 /  -    0   0  -   -
SAN MARCOS MUNI AIRPORT        75  50  80  60  83 /  10   0   0  -   10
LA GRANGE - FAYETTE REGIONAL   70  49  79  59  76 /  30   0   0  10  10
SAN ANTONIO INTL AIRPORT       77  52  81  61  82 /  10   0   0  -   10
STINSON MUNI AIRPORT           79  51  81  61  84 /  10   0   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/13
Hazardous weather outlook, Mar 31, 4:25 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 AM CDT TUE MAR 31 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
525 AM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL
FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY.
ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER
MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED
FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 31, 5:26 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CDT TUE MAR 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             NATALIA                 29.19N  98.86W
03/31/2009  E0.25 INCH       MEDINA             TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED PUBLIC REPORT OF SMALL HAIL IN
            NATALIA

&&

EVENT NUMBER 00421

PAY
Special weather statement, Mar 31, 5:51 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT TUE MAR 31 2009

TXZ187-204-311215-
BANDERA-MEDINA-
651 AM CDT TUE MAR 31 2009

...A STRONG THUNDERSTORM WAS AFFECTING BANDERA AND MEDINA COUNTIES...

AT 650 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
10 MILES SOUTHEAST OF TARPLEY...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN NORTHERN MEDINA AND SOUTHEASTERN BANDERA COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...LAKEHILLS...BANDERA FALLS AND
PIPE CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

The radar

The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 12:23 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bexar

When
March 31, 6:25 AM CST
Where
Bexar County, 0.92 mi SE of Helotes
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.570, -98.690

Hail, Bexar

When
March 31, 6:45 AM CST
Where
Bexar County, 0.92 mi NE of Woodlawn Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
29.460, -98.510

Hail, Guadalupe

When
March 31, 7:01 AM CST
Where
Guadalupe County, 0.92 mi SW of Marion
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
29.540, -98.160

Hail, Guadalupe

When
March 31, 7:20 AM CST
Where
Guadalupe County, 5.45 mi SW of Seguin Beicker Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.480, -97.850

Hail, Gonzales

When
March 31, 7:20 AM CST
Where
Gonzales County, 2.83 mi NNW of Leesville
Measured
2 in hail
Reported by
Law Enforcement
Coordinates
29.440, -97.760

Hail, Guadalupe

When
March 31, 7:25 AM CST
Where
Guadalupe County, 0.69 mi N of Seguin
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
29.580, -97.970

Hail, Gonzales

When
March 31, 7:30 AM CST
Where
Gonzales County, 3.09 mi WSW of Bebe
Measured
1.25 in hail
Reported by
Public
Coordinates
29.410, -97.700

Thunderstorm Wind, Gonzales

When
March 31, 7:30 AM CST
Where
Gonzales County, 3.09 mi WSW of Bebe
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.410, -97.700

Public reported tree limbs being blown down.

Hail, Lavaca

When
March 31, 8:20 AM CST
Where
Lavaca County, 0.92 mi NW of Wied
Measured
0.75 in hail
Reported by
Public
Coordinates
29.440, -97.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161360, 161367, 161362, 161363, 161369, 161368, 161364, 161365, 161366.